Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

According to Erikson, what is the main developmental task of older adulthood?

  1. AIndustry versus inferiority
  2. BIntegrity versus despair
  3. CTrust versus mistrust
  4. DIdentity versus role confusion
2.Nursing fundamentalsHard

A patient going home on warfarin has been taught about the drug. Which statement shows a need for further teaching?

  1. A"I'll report any blood in my urine or black stools."
  2. B"I'll try to keep the amount of green vegetables I eat steady."
  3. C"I'll keep my appointments for blood tests."
  4. D"I'll stop eating all green vegetables from now on."
3.Clinical nursingMedium

Why is an urgent brain scan needed before thrombolysis for a suspected stroke?

  1. ATo confirm the patient's age
  2. BTo measure the size of the ventricles
  3. CTo check for brain tumours only
  4. DTo rule out bleeding in the brain
4.Clinical nursingHard

A patient with a COPD exacerbation remains acidotic with a high PaCO2 despite optimal medical treatment and controlled oxygen. Which treatment is usually considered next?

  1. ANon-invasive ventilation
  2. BStopping all oxygen therapy
  3. C15 L/min oxygen via a non-rebreathe mask
  4. DSedation to slow the breathing
5.Arterial blood gas interpretationMedium
pH7.357.457.36PaCO₂mmHg354553HCO₃⁻mmol/L222629uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.36, PaCO₂ 53 mmHg (7.1 kPa) and HCO₃⁻ 29 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.36PaCO₂ 53 mmHg (7.1 kPa)HCO₃⁻ 29 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 40% oxygen shows PaO₂ 84 mmHg (11.2 kPa) and PaCO₂ 43 mmHg (5.7 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 40%PaO₂ 84 mmHg (11.2 kPa)PaCO₂ 43 mmHg (5.7 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: no; gait: weak; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: very moist; activity: bedfast; mobility: completely immobile; nutrition: very poor; friction and shear: no apparent problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
9.Enteral & parenteral nutrition calculationsMedium
55 g/L1.3 g/kg/day45 mL/h63 kg18 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 63 kg patient needs 1.3 g of protein per kg a day. The tube feed contains 55 g of protein per litre and runs at 45 mL/h for 18 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

63 kg1.3 g/kg/day55 g/L45 mL/h · 18 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
169 kg171 cmmanBMI = kg/m²E = ? kcal/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 171 cm tall and weighs 169 kg. The practice protocol gives 11 kcal/kg of actual body weight per day if the BMI is 30–50 kg/m², and 23 kcal/kg of ideal body weight (Devine) per day if the BMI is above 50 kg/m². Find the energy goal E in kcal/day. Round to the nearest whole number.

171 cm169 kgmanBMI 30–50: 11 kcal/kg actualBMI > 50: 23 kcal/kg IBW
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. The QRS complexes are regular: find the ventricular rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
13.Prioritization & delegationMedium

Which task should the nurse delegate to a nursing assistant for a patient on fall precautions?

  1. ATeaching the family how to prevent falls at home
  2. BHelping the patient to the toilet every 2 hours as planned
  3. CAssessing and recording the patient’s fall risk score each morning
  4. DDeciding whether the bed alarm is still needed
14.Prioritization & delegationHard

A nurse has a needlestick injury from a used needle. What should the nurse do first?

  1. AFinish the shift and report it tomorrow
  2. BSqueeze the wound hard and suck it
  3. CWash the area with soap and water
  4. DScrub the area with bleach
15.Infection control & patient safetyMedium

A peripheral IV site is red, warm and tender along the vein. What should the nurse do?

  1. ARemove the catheter and insert a new one at another site if still needed
  2. BApply a warm pack and keep using the same site
  3. CIncrease the infusion rate to finish the bag sooner
  4. DFlush the catheter harder to clear the vein and keep using the same site
16.Infection control & patient safetyHard

A patient is prescribed hydralazine, but the pharmacy has sent hydroxyzine. What should the nurse do?

  1. AGive it, because the two drug names are almost the same
  2. BGive half the dose of hydroxyzine as a compromise
  3. CGive it now and tell the prescriber afterwards
  4. DNot give it, and contact the pharmacy to obtain the correct drug
17.Lab values & electrolytesMedium

In the US, when is a pregnant woman without known risk factors usually screened for gestational diabetes?

  1. AOnly after the baby is born
  2. BAt about 38–40 weeks of pregnancy
  3. CAt about 24–28 weeks of pregnancy
  4. DAt about 6–8 weeks of pregnancy
18.Lab values & electrolytesHard

A patient has marked generalized edema. Results show heavy proteinuria, serum albumin 1.8 g/dL (18 g/L) and total cholesterol 340 mg/dL (8.8 mmol/L). Which condition fits best?

  1. ANephrotic syndrome
  2. BLiver cirrhosis only
  3. CPrerenal kidney injury
  4. DAcute pyelonephritis

3Solutions

1.Nursing fundamentals

Answer: B · Integrity versus despair

Why this is the answer

In late adulthood people review their lives. A sense of meaning brings integrity, while regret can lead to despair. Reminiscence can support this stage.

Answer

B · Integrity versus despair
2.Nursing fundamentals

Answer: D · "I'll stop eating all green vegetables from now on."

Why this is the answer

Vitamin K in green vegetables opposes warfarin, so a stable intake keeps the INR steady. Cutting them out suddenly can make the INR rise; bleeding signs and blood tests are correct points.

Answer

D · "I'll stop eating all green vegetables from now on."
3.Clinical nursing

Answer: D · To rule out bleeding in the brain

Why this is the answer

A CT scan distinguishes haemorrhagic from ischaemic stroke. Clot-busting drugs are only given when bleeding has been excluded and other criteria are met.

Answer

D · To rule out bleeding in the brain
4.Clinical nursing

Answer: A · Non-invasive ventilation

Why this is the answer

In hypercapnic respiratory failure from COPD that persists despite treatment, non-invasive ventilation (bilevel positive pressure) supports ventilation and lowers PaCO2. Stopping oxygen would cause dangerous hypoxia.

Answer

A · Non-invasive ventilation
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.36: within 7.35–7.45
PaCO₂ 53 mmHg: high (35–45)
HCO₃⁻ 29 mmol/L: high (22–26)

Compensation

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: A–a gradient = 147.4 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.4·713 − 43/0.8 = 285.2 − 53.75 = 231.4 mmHg

Gradient

A–a = 231.4 − 84 = 147.4 mmHg

Answer

A–a gradient = 147.4 mmHg
7.Clinical assessment scores

Answer: MFS = 25

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 15 + 0 + 10 + 0 = 25

Answer

MFS = 25
8.Clinical assessment scores

Answer: very high risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: very moist → 2
activity: bedfast → 1
mobility: completely immobile → 1
nutrition: very poor → 1
friction and shear: no apparent problem → 3

Add

Braden total = 1 + 2 + 1 + 1 + 1 + 3 = 9

Risk level

9 → very high risk

Answer

very high risk
9.Enteral & parenteral nutrition calculations

Answer: ΔP = 37.4 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.3·63 = 81.9 g/day

Protein from the feed

45·18 = 810 mL = 0.81 L
0.81·55 = 44.55 g/day

Shortfall

ΔP = 81.9 − 44.55 = 37.35 ≈ 37.4 g/day

Answer

ΔP = 37.4 g/day
10.Enteral & parenteral nutrition calculations

Answer: E = 1537 kcal/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). For BMI 30–50 the energy goal is 11–14 kcal/kg of actual body weight per day; above 50 it is 22–25 kcal/kg of ideal body weight per day. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 169/1.71² = 57.8 kg/m²

Ideal body weight (Devine)

171 cm/2.54 = 67.32 in
IBW = 50 + 2.3·(67.32 − 60) = 66.84 kg

Energy goal

BMI above 50: kcal per kg of ideal body weight.

E = 23·66.84 = 1537 kcal/day

Answer

E = 1537 kcal/day
11.ECG rhythm strip interpretation

Answer: QTc = 0.491 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 13 × 0.04 = 0.52 s
RR = 28 × 0.04 = 1.12 s

Bazett’s formula

QTc = 0.52/√1.12 = 0.52/1.058 = 0.491 s

Answer

QTc = 0.491 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (491 ms)

12.ECG rhythm strip interpretation

Answer: ventricular rate = 39 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 19 small boxes = 0.76 s → 1500 ÷ 19 = 78.95 ≈ 79 per minute

Ventricular rate

R–R = 38 small boxes = 1.52 s → 1500 ÷ 38 = 39.47 ≈ 39 per minute

Answer

ventricular rate = 39 bpm

Answer

ventricular rate = 39 bpm

2:1 AV block: every second P wave is not conducted, so the atrial rate is twice the ventricular rate.

13.Prioritization & delegation

Answer: B · Helping the patient to the toilet every 2 hours as planned

Why this is the answer

A scheduled toileting round is a routine task that follows the care plan. Scoring fall risk, deciding on interventions and teaching need nursing judgement.

Answer

B · Helping the patient to the toilet every 2 hours as planned
14.Prioritization & delegation

Answer: C · Wash the area with soap and water

Why this is the answer

The wound is washed with soap and water at once. The nurse then reports the injury immediately so the source patient can be tested and post-exposure treatment considered.

Answer

C · Wash the area with soap and water
15.Infection control & patient safety

Answer: A · Remove the catheter and insert a new one at another site if still needed

Why this is the answer

Redness, warmth and tenderness along the vein indicate phlebitis, which can lead to infection. The catheter is removed and, if IV access is still needed, a new one is placed at a different site.

Answer

A · Remove the catheter and insert a new one at another site if still needed
16.Infection control & patient safety

Answer: D · Not give it, and contact the pharmacy to obtain the correct drug

Why this is the answer

Hydralazine is an antihypertensive, while hydroxyzine is an antihistamine used for itching and anxiety. Giving the wrong drug is a medication error. The nurse withholds it, gets the correct drug and reports the dispensing error.

Answer

D · Not give it, and contact the pharmacy to obtain the correct drug
17.Lab values & electrolytes

Answer: C · At about 24–28 weeks of pregnancy

Why this is the answer

Placental hormones increase insulin resistance in the second half of pregnancy, so US guidance recommends screening all women at 24–28 weeks, with earlier testing for those with risk factors. In the UK, NICE recommends an oral glucose tolerance test at 24–28 weeks only for women with risk factors.Checked against: Glucose screening tests during pregnancy · MedlinePlus (NIH) (2026); Gestational diabetes · MedlinePlus (NIH) (2026)

Answer

C · At about 24–28 weeks of pregnancy
18.Lab values & electrolytes

Answer: A · Nephrotic syndrome

Why this is the answer

Nephrotic syndrome is heavy proteinuria with low albumin, edema and high lipids. Low albumin reduces oncotic pressure, causing edema, and the liver increases lipoprotein production. There is also a higher risk of clots and infection.Checked against: Nephrotic syndrome · MedlinePlus (NIH) (2025)

Answer

A · Nephrotic syndrome

ExamProblems · examproblems.com/courses/nursing-fundamentals